Nebraska, 2003

Hail in Nebraska, April 14 to 15, 2003

April 14 to 15, 2003 · NWS LBF · 4 events in 4 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 14, 1:48 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 14, 1:48 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
248 PM CDT MON APR 14 2003

...FORECAST CHALLENGE CONVECTIVE THREAT ON TUESDAY EVENING/NIGHT...

H5 ANALYSIS THIS AM INDICATING DEEP TROF DRAPED ACROSS THE PAC NW
COAST. MID AND UPPER LVL MOISTURE ALREADY BEGINNING TO STREAM INTO
THE FA FROM THE SW PER MID AND HIGH LVL CLOUDINESS ATTM. MOISTURE AT
THE SURFACE REMAINS PAPER THIN PER LATEST LBF SOUNDING. SFC ANALYSIS
AS OF 18Z INDICATING SFC LOW OVR CENTRAL SD WITH TROF EXTENDING INTO
CENTRAL NEBR. WRLY WINDS ARE PRESENT FROM W OF ONL TO W OF GRI. W OF
THIS LINE WE CONTINUE TO MIX SOME WHAT WITH SFC DEW POINTS DROPING
BACK INTO THE MID TO UPPER 30S.

.TONIGHT...TROF DEEPENS OVERNIGHT BEFORE COMING ON SHORE ACROSS SRN
CA. APPROACHING SHORTWAVE WILL TRIGGER CYCLOGENESIS OVR SWRN NEBR
LATE. WITH PAPER THIN MOIST LAYER IN PLACE...DRY FCST ON TRACK WITH
FCST DEW POINTS UTILIZED FOR LOW TEMPS.

.TUESDAY AND TUESDAY NIGHT...UPPER TROF CONTINUES TO DEEPEN WITH H5
PATTERN ALMOST DUE NORTH/SOUTH BY 00Z WED. WITH THIS IN MIND...SFC
LOW WILL HAVE A HARD TIME PROGRESSING EAST TOMORROW...THIS WILL
ALLOW MOISTURE TAP (THOUGH LIMITED) TO FLOW NORTH INTO ERN NEBR BY
AFTN. WARM FRONT SITUATED FROM OGA TO ONL BY 21Z WITH THE LARGEST
SEVERE WX THREAT ALONG AND NORTH OF THIS FEATURE BY EVENING. WILL
INSERT MENTION OF POPS ALONG THE DRY LINE IN THE AFTN...AND EXPECT
ELEVATED TSRAS IN THIS LOCATION. HIGHEST POPS WILL BE IN THE
VICINITY OF THE WARM FRONT WITH LOWER POPS SOUTH OF THIS FEATURE. BY
EVENING...BEST CHANCES FOR PRECIP ARRIVE OVERNIGHT ALONG AND NORTH
OF UPPER LOW IN LOCATION OF BEST DEFORMATION. AS FOR SNOW THREAT
TUESDAY NIGHT...GFS AS WELL AS ETA INDICATING H85-H7 THICKNESSES TOO
HIGH...SO WILL LEAVE OUT FOR NOW AND GO WITH AN ALL LIQUID FCST.

.WEDNESDAY AND THURSDAY...NASTY DAY SETTING UP ON WEDS. THICKNESS
VALS BECOME COLD ENOUGH FOR SNOW ACROSS THE NRN ZONES...WITH
ACCUMULATIONS NOT EXPECTED AS GROUND REMAINS VERY WARM. VERY STRONG
SUBSIDENCE BEHIND EXITING LOW BY AFTN WILL END SNOW CHANCES...BUT
PROVIDE FOR VERY STRONG WINDS. H85 WINDS IN EXCESS OF 50KTS WITH
GOOD CAA. WILL CONTINUE TO HIGHLIGHT WIND POTENTIAL IN THE HWO FOR
WEDS AND NOT ISSUE ANY HEADLINE PRODUCTS FOR NOW. GIVEN EXPECTED
CLEARING ACROSS THE SW WED AFTN...THIS AREA SHOULD SEE THE HIGHEST
WINDS. BRIEF REPRIEVE ON THURSDAY AS SYSTEM CONTINUES TO PUSH EAST
OF THE FA. ETA INDICATING SHALLOW COLD INTRUSION INTO THE NERN ZONES
ON THURS WITH TEMPS IN THE UPPER 40S/LWR 50S. COULD SEE SOME TEMPS IN
THE UPPER 50S/LWR 60S ACROSS THE SW.

.DAYS 4 THROUGH 7...SECOND SIGNIFICANT TROF OF THE WEEK DIGS INTO
SRN AZ ON SATURDAY. THIS IS IN PRETTY GOOD AGREEMENT WITH PVS MRF RUN
AND IN DECENT AGREEMENT WITH THE ECMWF. TIMING TRICKY WITH
SUCCESSIVE SHORTWAVES EMBEDDED IN THE SWRLY FLOW BEGINNING LATE ON
FRIDAY. JUDGING BY H85 TEMPS AND H85-H70 THICKNESS VALS...RAIN OR
SNOW MIX SHOULD HOLD OFF TIL NIGHT PDS (FRIDAY AND SAT) WITH ALL
LIQUID EXPECTED DURING THE DAY. AM PLANNING ON ADJUSTING TEMPS
DOWNWARD SOMEWHAT GIVEN EXPECTED CLOUD COVER (IE 40S AND LWR 50S SAT
AND SUN). BEFORE MENTIONED TROF CLEARS FA ON MONDAY WITH GRADUAL
CLEARING INTO MON AFTN. WILL SLOW THIS DOWN SOME GIVEN MRF TENDENCY
TO RUSH THINGS.

.LBF...NONE.

CLB
Hazardous weather outlook, Apr 14, 9:55 AM CST, 7 hours 20 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-142045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1055 AM CDT MON APR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG STORM SYSTEM WILL MOVE OUT OF THE ROCKIES AND ONTO THE
PLAINS ON TUESDAY. THIS WILL STRENGTHEN LOW PRESSURE ACROSS
SOUTHWEST PORTIONS OF THE OUTLOOK AREA...WITH A WARM FRONT EXTENDING
ACROSS THE NORTHERN PORTIONS. THIS WILL ALLOW SOUTHERLY WINDS TO
BRING IN MOISTURE THE SOUTHERN PLAINS AND LEAVE THE ATMOSPHERE
MODERATELY UNSTABLE BY TOMORROW AFTERNOON.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA. A FEW OF THESE STORMS MAY REACH SEVERE LIMITS ACROSS MUCH OF
THE OUTLOOK AREA...HOWEVER THE GREATEST RISK AT THIS TIME LOOKS TO
BE ALONG AND NORTH OF HIGHWAY 2 DURING THE LATE AFTERNOON AND INTO
EARLY EVENING. LARGE HAIL WILL BE THE PRIMARY THREAT.

AS THE SURFACE LOW DEEPENS AND MOVES INTO SOUTHEAST NEBRASKA...VERY
WINDY CONDITIONS WILL DEVELOP TUESDAY NIGHT AND CONTINUE WEDNESDAY
ACROSS THE OUTLOOK AREA. NORTHWEST WINDS OF AT LEAST 25 TO 35
MPH...WITH WIND GUSTS TO 50 MPH WILL BE POSSIBLE...AND A WIND
ADVISORY WILL MOST LIKELY BE ISSUED FOR ALL OF WESTERN AND NORTH
CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING.

The radar

The Goodland radar (KGLD), 142 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Frontier

When
April 14, 5:15 PM CST
Where
Frontier County, 18 mi SW of Stockville
Measured
1 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.350, -100.633

Hail, Holt

When
April 15, 7:00 PM CST
Where
Holt County, 14 mi ENE of Chambers
Measured
1 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
42.283, -98.500

Very strong wind was also reported at the location.

Hail, Blaine

When
April 15, 7:05 PM CST to 7:10 PM CST
Where
Blaine County, 1 mi N of Dunning
Measured
1 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.833, -100.117

Hail, Rock

When
April 15, 8:13 PM CST
Where
Rock County, Bassett
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.583, -99.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347348, 5347349, 5347350, 5347351.